Alert archive / Iowa / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 2, NWS Des Moines, IA

March 6, 2026Boone County, Dallas County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2026, 7:23 PM CST for Boone County, Dallas County, Polk County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2026, 7:23 PM CST (01:23 UTC)
Expired
Mar 6, 2026, 7:52 PM CST
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Boone County, IA, Dallas County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 17 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 7:36 PM CSTHAIL 0.752 W Dallas Center, IALargest hail penny sized. Little wind.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 3:16 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2026-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2026-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
420 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KDMX 070123
SVRDMX
IAC015-049-153-070215-
/O.NEW.KDMX.SV.W.0002.260307T0123Z-260307T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
723 PM CST Fri Mar 6 2026

The National Weather Service in Des Moines has issued a

* Severe Thunderstorm Warning for...
  Northwestern Polk County in central Iowa...
  Southeastern Boone County in central Iowa...
  Central Dallas County in central Iowa...

* Until 815 PM CST.

* At 723 PM CST, a severe thunderstorm was located near Adel, moving
  northeast at 55 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ankeny, Urbandale, Johnston, Grimes, Adel, Polk City, Madrid,
  Dallas Center, Granger, Woodward, Big Creek Lake, Saylorville Lake,
  Alleman, Minburn, Sheldahl, Luther, and Big Creek State Park.

This includes Interstate 35 near mile marker 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CST for central Iowa.

&&

LAT...LON 4165 9419 4197 9383 4186 9370 4177 9355
      4157 9411
TIME...MOT...LOC 0123Z 230DEG 47KT 4165 9406 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Donavon
2 follow-up statements
970 
WWUS53 KDMX 070144
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
744 PM CST Fri Mar 6 2026

IAC015-049-153-070215-
/O.CON.KDMX.SV.W.0002.000000T0000Z-260307T0215Z/
Polk IA-Boone IA-Dallas IA-
744 PM CST Fri Mar 6 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHWESTERN POLK...SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS
COUNTIES...

At 743 PM CST, a severe thunderstorm was located over Big Creek State
Park, or 8 miles north of Grimes, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Madrid, Granger, Big Creek Lake, Saylorville Lake, Sheldahl, and Big
Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 9391 4196 9382 4186 9370 4183 9365
      4174 9386
TIME...MOT...LOC 0143Z 234DEG 38KT 4181 9380 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Donavon
902 
WWUS53 KDMX 070152
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
752 PM CST Fri Mar 6 2026

IAC015-049-153-070202-
/O.CAN.KDMX.SV.W.0002.000000T0000Z-260307T0215Z/
Polk IA-Boone IA-Dallas IA-
752 PM CST Fri Mar 6 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK...
SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 1000 PM CST for central Iowa.

LAT...LON 4178 9391 4196 9382 4186 9370 4183 9365
      4174 9386
TIME...MOT...LOC 0150Z 230DEG 47KT 4189 9367 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 6:00 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • Severe storms very late this afternoon into this evening. Large hail and damaging wind gusts along with a few tornadoes are all possible.
  • Freezing rain potential remains in our far northwest forecast area late tonight into the pre-dawn hours of Saturday. Winter Weather Advisory in Emmet County with potential impacts also affecting far northern Palo Alto or Kossuth County, though uncertainty remains.
  • Breezy and cooler Saturday followed by breezy and warmer on Sunday. Elevated fire weather concerns may develop on Sunday as well given the warm, breezy, and drier airmass.
  • Next chance for rain and storms is later Tuesday into Tuesday night.
Area forecast discussion, Mar 6, 6:00 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
600 PM CST Fri Mar 6 2026

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Severe storms very late this afternoon into this evening.
  Large hail and damaging wind gusts along with a few tornadoes
  are all possible.

- Freezing rain potential remains in our far northwest forecast
  area late tonight into the pre-dawn hours of Saturday. Winter
  Weather Advisory in Emmet County with potential impacts also
  affecting far northern Palo Alto or Kossuth County, though
  uncertainty remains.

- Breezy and cooler Saturday followed by breezy and warmer on Sunday.
  Elevated fire weather concerns may develop on Sunday as well
  given the warm, breezy, and drier airmass.

- Next chance for rain and storms is later Tuesday into Tuesday
  night.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 247 PM CST Fri Mar 6 2026

Although showers or storms festered through much of this morning,
clearing and some sunshine has peaked through this afternoon in
especially southwest Iowa which favors the clearing scenario
presented in the previous discussion.

Latest midday analysis has the strong cold front already into far
western/northwestern Iowa with gusty northwest winds and cold
temperatures in the 30s behind. Meanwhile, the warm front has been
lifting into central Iowa and is still expected to lift towards
around the Hwy 20 corridor or so through the rest of this afternoon.
In the warm sector, temperatures have climbed into the 60s to low
70s with dew points in the upper 50s to 60s as well. Ample moisture
continues to flow into the state ahead of the elongated surface low
nudging into western Iowa this afternoon and SPC Mesoanalysis
shows 1000 J/kg of uncapped MLCAPE nudging into southwest Iowa
already as of 20Z paired with 40-50 knots of effective shear.
Although bubbling cu and related showery radar returns have
started to develop early this afternoon, still generally
expecting the storm threat to increase/ramp up as the better
synoptic support arrives later this afternoon/early this
evening. Forecast soundings still show strong deep layer shear
with a strong jet nudging into the area with instability still
forecast to increase over the next few hours as well. Storms
will likely develop in the west/southwest with surface based
severe potential very much in play as storms develop. There is
still good consensus of storms growing upscale which will start
to lessen the tornado threat as updrafts compete with one
another but prior to that if any additional backing can occur,
this would increase the low level hodograph curvature from the
largely unidirectional seen in many forecast soundings. Large
hail and damaging wind gusts also remain in play with the
largest hail most likely in any initial supercells. As storms
grow upscale, cannot completely rule out QLCS potential with
sufficient 0-3km shear especially if the storms can take on a
bowing structure with otherwise the shear vectors largely in
line with the front. Any storms that can remain isolated out
ahead of the line may also pose a tornado threat. In summary,
still expecting severe storms to develop late this afternoon
(early evening) and persist well into the evening in potentially
multiple waves as storms develop and move southwest to east
northeast across the area. The Enhanced Risk (Level 3 of 5) by
the SPC remains well placed and folks in much of southern to
central Iowa should make sure they have multiple ways to receive
warnings tonight!

See the hydro section below for information on any hydro
concerns.

Behind the storms which finally move out of the area near to just
after midnight tonight, the deformation zone brings wrap-around
precipitation to portions of southern Minnesota into northwest Iowa.
With the cold front trending faster, the amount of time for freezing
rain/drizzle potential has increased in forecast soundings in far
northwest Iowa compared to this time yesterday. Models continue to
vary in amount of ice accumulations which is likely due to continued
concerns in icing efficiency with warm ground temperatures today,
wet surfaces which would then have to cool, and soil temperatures
also above freezing. Forecast soundings largely suggest freezing
rain/drizzle to be the predominant precipitation type with a warm
nose aloft, though a few have shown ice introduction at times while
the profile is cool which could bring in a burst or so of snow. Not
really expecting much in the way of snow based on limited agreement
of ice introduction paired with lift still present, and profiles
cool enough to support snow. Icing amounts of up to around of a
tenth of an inch continued to be supported in Emmet county, but it
is unlikely all of this icing potential will be realized. Have gone
ahead and issued a Winter Weather Advisory for any potential
freezing rain icing impacts in Emmet county with impacts most likely
on elevated surfaces like bridges or trees and much more delayed
on roadways given the concerns noted above. These impacts could
potentially clip the far northern portions of Palo Alto or
Kossuth county but with the limited area of impacts in those
counties at this point, kept the Winter Weather Advisory out of
those areas. Will certainly continue to monitor conditions
tonight into early Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Issued at 130 AM CST Fri Mar 6 2026

Behind the aforementioned cold front, breezy winds from the
northwest averaging 10 to 20 mph will deliver drier and cooler, more
seasonable air. This cooler airmass will not last long as winds
become from the southwest at 10 to 20 mph on Sunday returning the
warmth with highs well into the 60s. With the warm, windy
conditions, fully cured fuels, and relative humidity values in the
afternoon falling to between 30 and 40%, elevated fire weather
concerns may materialize. Winds will be not as strong on
Monday and may mitigate fire weather concerns with similar
conditions otherwise as low pressure tracking over southern
Canada sends a cold front into the state with uncertainty in
its placement. Initial National Blend of Models (NBM) shows
this uncertainty in its temperature forecast with 25th-75th
spreads of 20 degrees and run to run inconsistency in its
deterministic forecast. While it is still confident to say that
temperatures will be above normal, how much will be the
question on Monday and Tuesday. As the Baja closed low opens up
into the southern Plains late Tuesday, the northern stream
trough will begin to push southward towards Iowa. There does
look to be theta-e advection ahead of these features that will
lift the stalled front back into some portion of the state and
bring a chance for showers and storm. Depending on the location
of the boundary, there may be appreciable instability and shear
for stronger storms in southern or southeastern Iowa with this
supported by the AI/ML convective hazard forecasts as well. As
the northern stream trough pushes this all out of Iowa
Wednesday, should see cooler, but still above normal
temperatures somewhere in or around the 50s through the end of
the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 554 PM CST Fri Mar 6 2026

Thunderstorm coverage will increase across Iowa this evening
ahead of a strong cold front. The strongest storms will be
capable of large hail, and damaging wind gusts in excess of
50kts. Widespread IFR to LIFR conditions in thunderstorms are
expected. Ahead of the cold front, low level wind shear is
likely with strong winds off of the surface. The cold front will
slowly move across the area between 03-09Z tonight. Behind the
cold front, IFR to LIFR stratus is expected with wind gusts to
25kts into Saturday morning. As temperatures fall behind the
front, some pockets of freezing drizzle and scattered snow
showers may (30-50 percent chance) be embedded in the stratus.
Ceilings will improve through the day on Saturday.

&&

.HYDROLOGY...
Issued at 247 PM CST Fri Mar 6 2026

Flash flooding and river flooding are the short term and longer term
concerns due to both the QPE from last night's storms into this
morning as well as QPF through tonight.

QPE from last night's storms into this morning was seasonally
moderate to heavy. Nearly the entire CWA received at least 0.75 to 1
inch of rain with some locations 2+ inches. A small area of 3+
inches fell across the southwest CWA. This rainfall quickly
increased top-layer soil moisture. FLASH CREST and SAC-SMA data
shows at 40-50% across a large portion of the west central into
northeast CWA. Flash flood concern increases significantly when
those values reach at least 40-50%. Some recovery is expected however
it will likely not be significant by when the rain falls later
today. Another factor is ground frost. Soil temperature data from
University of Iowa and Iowa State University soil monitoring
networks suggest at least scattered top layer ground frost exists
especially from US 30 northward. This frost would slow or not allow
water infiltration, which would increase runoff into streams. Short
range NWM suggests flash flooding is possible as well. The most
likely scenario will be ponding especially in urban areas with some
lower-end flash flooding possible this evening and early tonight.

In terms of river flooding, many streams began rising in response to
runoff from the rain last night into this morning. The QPF through
tonight will lead to more response. Nudged our official river
forecasts down at many locations because the model appeared to over-
simulate the responses in spite of decent QPE and QPF. The short-
range and medium-range NWM flow AEPs tend to support the downward
adjustment. They call for significant within-bank rises on many
streams, but only a few locations possibly reaching flood stage.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 9 AM CST
Saturday for IAZ004.

&&

SHORT TERM...05
LONG TERM...Ansorge
AVIATION...PA
HYDROLOGY...Zogg
Hazardous weather outlook, Mar 6, 3:50 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CST Fri Mar 6 2026

IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-072200-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
350 PM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are likely, with the potential for severe weather
late this afternoon into tonight. Large hail and damaging wind
gusts will be possible, along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances exist around midweek next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports would be appreciated tonight.

IAZ005>007-015>017-023-024-072200-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-
350 PM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are likely, with the potential for severe weather
late this afternoon into tonight. Large hail and damaging wind
gusts will be possible. Following thunderstorms, rain will
transition to a wintry mix late tonight with the possibility for
accumulating freezing rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Freezing rain impacts may linger Saturday morning should they
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter reports would be appreciated tonight.

IAZ004-072200-
Emmet-
350 PM CST Fri Mar 6 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area overnight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Freezing rain impacts may linger Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports would be appreciated tonight.

In the hours before

Local storm report, Mar 6, 5:37 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
537 PM CST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             Algona                  43.07N 94.24W
03/06/2026  M0.25 Inch       Kossuth            IA   Public

            Report relayed through media - time
            estimated.

&&

JR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:10 PM CSTSevere Thunderstorm WarningDMXCass34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.